Doctors Lounge - Hematology Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Hematology Topics
Question: abnormal blood results
|felicia - Sun Mar 25, 2007 12:03 am||
I am 25 yr old female diagnosis of anemia my CBC had abnormal results of WBC 12.10, RBC normal, HGB 10, HCT 33, MCV 69, MCH 22, MCHC 32, RDW 20, platelets were normal, MPV 12, Lymphocytes 16, Monocytes 2.09, Gran(neutrophil) 9.89. I have been on iron pills for years. I now take two iron pills a day with calcium, but my blood work always come back abnormal. This has been going on for years. I always feel weak, look pale, my lips are dark I cannot stand up for long periods of time without feeling faint or passing out, and I am a African american. No past history of anemia other than my brother have the sickle cell trait. Could this really be iron-deficency anemia; one doctor (an allergy specialist that I have been seeing for chronic urtacaria) brought up that it could be thalassemia since I have been on iron pills so long?
|Dr. Chan Lowe - Sun Mar 25, 2007 1:11 am||
At first glance I would agree that this appears to be iron deficiency. Your hemoglobin/hematocrit are only slightly low. Your low MCV and high RDW support iron deficiency.
However, if you have been on iron supplementation for some time this becomes less likely. I would recommend you have iron studies performed. These would be measuring serum iron, total iron binding capacity and ferritin. These three markers can help with determining if iron is, in deed, low. It is possible that even though you have been taking the iron you have not been absorbing it well (not that likely).
Thalassemia is on my list of possibilities as well. You can have a hemoglobin electrophoresis performed to look for the many thalassemia possibilities that exist. The same test screens for them all.
Also, you should take a multivitamin with plenty of folic acid and vitamin B12. Deficiency of these vitamins would typically cause a high MCV but it is a good idea to take a multivitamin to be sure that this isn't adding to what ever is the primary cause.
Keep us updated. Best wishes.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.